MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5PLUS PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5PLUS PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM; INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5PIVL6060
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a procedure to treat a heavily calcified distal superficial femoral artery (sfa) and popliteal artery.Access was obtained via the femoral artery.After the shockwave m5plus peripheral intravascular lithotripsy (ivl) balloon successfully delivered 30 pulses, the physician attempted to deflate the balloon with an indeflator.However, it was observed on angiogram that contrast was still present in the balloon after multiple negative pulls.The physician ended up deflating the balloon with a large syringe.The balloon was repositioned slightly to the proximal lesion and was inflated again.Another round of treatment was given and again, balloon deflation proved difficult, so the physician attempted to remove the ivl catheter over the 0.014" guidewire.It was observed on an angiogram that a complete separation of the distal balloon marker and the distal emitter occurred, so the catheter was pulled back with extreme caution.Once the catheter had been removed entirely from the patient's body, there was great difficulty removing it from the end of the 0.014" wire.The physician cut through a portion of the body of the catheter once the proximal end of the catheter had been advanced over the end of the guidewire to adequately pull on the remainder of the catheter that would not come off of the end of the guidewire.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc.For investigation.The reported failure of unable to deflate could not be definitively confirmed as the device was returned in three separate pieces.Based on the reported information, the balloon may not have been fully deflated during removal.It is likely that it got caught by the sheath and force was used to withdraw the device, which caused it to separate.A review of the manufacturing and test documentation does not reveal any issues with the manufacturing of the device.The device passed all of swmi's acceptance criteria prior to shipping.Shockwave medical, inc.Has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.

Brand Name
SHOCKWAVE M5PLUS PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) SYSTEM
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
8777754846
MDR Report Key17760924
Report Number3015053858-2023-00051
Device Sequence Number6654638
Product Code PPN
UDI-Device Identifier00195451000256
UDI-Public(01)00195451000256(17)241130(10)82269334
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K203365
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberM5PIVL6060
Device Catalogue NumberM5PIVL6060
Device Lot Number82269334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2023
Initial Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014" GUIDEWIRE - UNKNOWN MANUFACTURER
Patient SexUnknown